I am glad that you found a skilled physical therapist to treat your pain due to radiated tissue.
Radiation is known to cause damage to soft tissue. Soft tissue is one of the collateral damages of radiation therapy.
You can draw anologies to microwave ovens and the effects on foods. Radiation can cause dense thickening of tendons and ligaments (which serve to attach bone and muscle to bone) - like leather. Radiation reduces the gliding of soft tissue and muscles between one another. The effect is a lower body that feels stiff and cumbersome, like the Tin Man of The Wizard of Oz. Radiation affects joints, making joints more stiff to move. In the case of treatment for rectal cancer, the hip and sacrifice-iliac joints are most affected. People will most often complain of difficulty crossing one leg over the other. Adhesive capsulitis of the hip is a common finding.
Soft tissue mobilization involves a specific type of deep tissue massage that serves to realign tissue fibers. It is like unknotting a tangled ball of yarn. Myofacial release is another terminology. Graston Therapy or Graston Technique is an advanced form of soft tissue mobilization that is highly effective. Therapists must be advanced certified in the Graston Technique.
The relief of pain with tissue mobilization comes from the freeing of tissues otherwise tethered and constructed. Relief of pain also comes from the freeing of trapped sensory nerve endings embedded in scar tissue.
For anyone with hip and/or low back stiffness and restricted range of motion post pelvic radiation, a good physical therapist can be worth their weight in gold.
- K -
Hi Miss Molly - Thank you for such informative and detailed post !
I just want to bring up this thread again as I have started experiencing stiffness in my hips post-radiation. I do yoga and realised that there are some postures that I can't quite achieve it as well as before ! No docs mentioned anything about hip stiffness and I am starting to wonder if I should start looking for a physical therapist to do something about it !
The hip stiffness also seems to have an effect on my knees - it's as if the hip can't quite take the weight of the body and passed on the responsibility onwards to the knee... I don't quite know how to explain it well. It's a strange sensation which I have never felt before.
I am also experiencing some unexplained slight finger stiffness at the same time !!
I know I will be experiencing early menopausal with the potential of having osteoporosis but surely it can't be that quick ? I'm only 6 weeks in post radiation.
I have not gone through surgery nor mop-up chemo yet, so the only culprit is either the radiation or the light dosage of capcitabine ?
Anyone else experiencing the same thing who can share ? So many weird changes to the body that it's freaking me out and this is before mop-up chemo and surgery ! Goodness !
Many thanks !